Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


falling asleep at inappropriate times
Dec 28, 2003

I'M a 42 year old male diaagnosed in 95. My t-cells are 33, viral load is 130,000. I was recently diagnosed with necrosis in both hips and take small amounts of pain killers to control the pain. I still work full time and I am on my feet all day. Lately I've been having problems with extreme fatique and have been falling asleep before I realize whats happening. I'm currently on fuzeon, norvir, epevir, and the experimental drug tripanavir. I've never had this problem before and its really starting to get to me. Any suggestions?

Response from Dr. Frascino

Hi,

Fatigue in the setting of HIV disease is extremely common and often multifactorial. That means there is often more than one thing working simultaneously to make you feel wiped out. Have you discussed this problem thoroughly with your HIV specialist? If not, that should be your very first step. Some points to touch on during that discussion of potential causes of fatigue are listed below:

1. Inadequate attention to rest, diet, sleep, and/or exercise. You are working fulltime and on your feet all day. You have advanced-stage AIDS, aseptic necrosis in both hips, and are on experimental drug therapy. Don't you think you are perhaps pushing things a bit? Talk to your HIV specialist about work restrictions, or even disability (short or long-term), so that you can focus your attention on your health. Having only 33 T-cells places you at risk for opportunistic infections and other AIDS-related complications. Consequently, close follow-up is warranted. Optimal management of your immunodeficiency and complications is going to require considerable attention. A good place to start is making sure your rest, sleep, diet, exercise program, and other general health issues are getting the attention they need. The basic human requirements are different for those of us with chronic viral infections and will need even further modifications in light of your other problems necrosis, etc.

2. HIV itself. Chronic viral infections can cause fatigue. You are presently on an aggressive medication combination. Ideally, your HIV specialist should perform resistance testing (genotyping and, in your case particularly, phenotyping) to help assure you are on the best possible regimen. If we could get your viral load down, your T-cells would be more likely to rise and allow some degree of immune reconstitution thereby decreasing your risk of opportunistic infections. Again, a knowledgeable HIV/AIDS specialist is critical.

3. Psychological causes. Anxiety, stress, and depression can all be associated with fatigue. An HIV-savvy doc can help diagnose and treat this component that is too often an overlooked and under-treated cause of fatigue.

4. Infections. Opportunistic infections can be associated with fatigue. Your low T-cell count places you at considerable risk. You should be on some form of PCP prophylaxis, have periodic dilated eye exams to monitor for CMV, check for MAC and a variety of other common OI's. Watch for other symptoms fever, cough, headache, rash, diarrhea, etc. that might point to an underlying problem that needs attention.

5. Hormonal problems. Low testosterone, adrenal insufficiency, and inadequate production of thyroid hormone, just to name a few of the possibilities, should be screened for. These conditions can be easily identified and readily treated.

6. Medication side effects/toxicities. Drug side effects, toxicities, and drug-drug interactions all need to be considered. I realize your treatment options may be limited, but some alternatives may still be possible, as well as different dosing options, other experimental protocols, etc.

7. Anemia. Anemia, an inadequate number of red blood cells and/or hemoglobin (the protein that carries oxygen in the blood) can be associated with a variety of symptoms, including fatigue, exercise intolerance, breathlessness, heart palpitations, headache, difficulty concentrating, feeling cold, looking pale, and even decreased sex drive and appetite! There are a variety of causes, including HIV itself (anemia of chronic disease), medication toxicities (particularly AZT), nutritional deficiencies (iron, vitamin B12, folate), and infections (MAC, TB, parvovirus B19, etc.), blood loss, etc. Treatment depends on the cause. For instance, for iron-deficiency anemia, iron supplementation is needed. For HIV-induced anemia of chronic disease or AZT-induced anemia, Procrit would be your best option. Procrit is a mediation that stimulates the production of additional new red blood cells.

This is only a partial list of potential problems, but I hope it's enough to get the discussion going between you and your HIV specialist.

Do consider cutting back on your work situation, at least until things stabilize a bit. Write back if you need additional help.

Good luck.

Dr. Bob


Previous
tips on new fill
Next
your mind is a powerful thing

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement